GEN Exclusives

More »

GEN News Highlights

More »
Dec 20, 2011

Trial Shows Dangers of Combining Novartis’ Aliskiren with ACE-Inhibitor or ARB

  • Safety concerns highlighted by a clinical trial mean Novartis will stop promoting its high blood pressure therapy Rasilez®/Tekturna® and products containing the API, aliskiren, for use in combination with ACE-inhibitors or angiotensin receptor blockers (ARB). A seventh interim review of data found that there was a higher incidence of nonfatal stroke, renal complications, hyperkalemia, and hypotension after 18–24 months of combined therapy.

    The 8,600-patient Altitude trial was evaluating aliskerin as an addition to optimal cardiovascular therapy specifically in type two diabetes patients with renal impairment. The study has now been stopped on the recommendations of the overseeing data monitoring committee (DMC).

    Novartis says it will work with DMCs to review the findings of other clinical trials evaluating aliskiren in combination with other therapies. The firm is in addition involved in discussions with health authorities globally about the potential implications of the Altitude findings for patients.

    Total sales of aliskiren-based products for the first nine months of 2011 reached $449 million and represented 1% of Novartis group sales. The firm admits future sales are likely to be impacted negatively by the study results.


Add a comment

  • You must be signed in to perform this action.
    Click here to Login or Register for free.
    You will be taken back to your selected item after Login/Registration.

Related content

Jobs

GEN Jobs powered by HireLifeScience.com connects you directly to employers in pharma, biotech, and the life sciences. View 40 to 50 fresh job postings daily or search for employment opportunities including those in R&D, clinical research, QA/QC, biomanufacturing, and regulatory affairs.
 Searching...
More »

GEN Poll

More » Poll Results »

Companion Animal Care

Do you think Americans spend too much on companion animal care?